Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Severe acne,hemochromatosis,accutane

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 988 Questions

I used accutane 3 years ago but the acne has since returned, albeit in a less severe form.
However, I have been diagnosed with hemochromatosis in the intervening period.

My derm is considering putting me back on accutane to clear up the acne.

1) Is it possible to have hemochromatosis and take accutane? My doctor takes blood every 6 months to keep my iron levels low.

2) I will most likely be going on a low dose course of accutane. Does this make it less likely that I will have a severe flare up of acne during the treatment? On my previous course, it flared up at 50mg but was non-existent when I took 20mg. This time around, my derm won't be putting me on a dosage higher than 30mg. I would be interested in your opinion on this. Is a lower dose=less side effects?

Thanks a lot, I appreciate your help.
Posted Mon, 16 Apr 2012 in Acne
Answered by Dr. Bharat Chawda 4 hours later

Thank you for the query,

I hope you are aware of all the precautions and side effects of this wonderful medicine -accutane(isotretinoin). I consider it as a wonder drug for Acne.

Before taking it one should have a normal liver function test, lipid profile and blood cell counts. Your doctor is aware of these, so you can ask him to get these done if not yet. One should not wear contact lenses, donate blood or get pregnant during the course of this medicine. In case you get headache following the tablet, then you should discontinue the tablet.

I hope your doctor has given you all the instruction before planning for the tablet.

Now to answer your questions:

1) Hemochromatosis treatment should not interfere with your Accutane regimen provided your liver functions & blood counts remains normal all the time.

2) The exact dose of isotretinoin is 1 mg per kg body weight. So for a low dose 20mg would be enough to control moderate acne. But the important thing is not just the daily dose, but the overall cumulative dose which one has to take.It is approx 120 mg per kg body weight. So a person weighing 60 kg it can be continued till the over all dose reaches 7200 mg.

The lower dose of isotretinoin does not mean less side effect. Side effects and precautions still remains the same.

Hope I've answered your query. But if you have any further questions, kindly write back to us. I'll be available for your follow up questions as-well.

Dr.Bharat chawda
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor